My rash began across my sides (torso)- mildly itchy and purplish. Within a day, it was on my upper arms on the insides and I made my 1st ER visit. I got a shot and was sent home. The next day, my stomach was covered, the original rashes had spread to my upper legs with target lesions on my lower thighs (just above the knees) and on my forearms. I made the 2nd ER trip (this was day 2) and got another shot. This time, I had chest pain as well, so they did an EEG and sent me home again. Day 3, I work up with the rash having spread to my face and lower legs, backs of my hands, and tops of my feet. The insides of my forearms and upper arms were purple. Target lesions were above my knees, on my face, backs of my hands, and tops of my feet. (Palms, soles of feet, eyes, and mouth were rash-free.) This brought about trip 3 to the ER on the morning of day 3- with my mother as reinforcement. I had my wedding band cut off since my hands were swollen so much. They still gave me another shot, but this time they listened when I said the shots don't work and they kept me to see for themselves. Then they admitted me.
I was in the hospital for 3 and a half days. I received IV prednisone (100 mg/day, I believe it was), Zantac for the heartburn the prednisone caused, Atarax for the itch (which wasn't severe- I remember chicken pox being itchy, but not so much this rash, but I also resist the urge to scratch mosquito bites, so I can't say it didn't itch but can say it was a bearable/managable itch), and Vicodin for the chest pain. And Albuterol for the breathing problems from the other meds. When the rash began to disappear on day 3 in the hospital, they decided to discharge me the next day taking 50 mg/day of prednisone for a month. Needless to say, I had so much fluid from the prednisone, I couldn't hardly walk- I'd gained 30 lbs in a week- much from fluids.
I never got a difinitive answer. The closest we got was my doctor saying, "we'll call it erythema multiforme (meaning "multiform redness"), but it doesn't really fit because you never had it on your palms, the bottoms of your feet, or in your eyes or mouth. Since we don't know what else it could be, though, that's what we're going with." I can't imagine noone in this big old world has had this happen!
If anyone has been through something very like this (and no, it's never happened again in over 10 years now nor was a "trigger" ever found), please let me know. And if anyone knows what the heck that was, please let me know. Every time the insides of my arms gets red, I watch it like a hawk. Everytime I seem to begin a "rash", I'm on high alert and scared of this happening again. I cannot stand the thought of ever being on prednisone again- it's a nasty, nasty drug- no matter how effective.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.